Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 47, NWS Las Vegas, NV

August 11, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2024, 12:00 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2024, 12:00 PM MST (19:00 UTC)
Expired
Aug 11, 2024, 3:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 126 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WGUS55 KVEF 111900
FFWVEF
AZC015-112200-
/O.NEW.KVEF.FF.W.0047.240811T1900Z-240811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1200 PM PDT Sun Aug 11 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 300 PM MST.

* At noon MST, Doppler radar indicated thunderstorms producing heavy 
  rain on the west fork of the Mount Trumbull Loop. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  West fork of the Mount Trumbull Loop

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3643 11336 3669 11348 3670 11343 3644 11329

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
3 follow-up statements
950 
WGUS75 KVEF 112001
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
101 PM PDT Sun Aug 11 2024

AZC015-112200-
/O.CON.KVEF.FF.W.0047.000000T0000Z-240811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
101 PM MST Sun Aug 11 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 101 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain uphill of the west fork of the Mount Trumbull Loop. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  West fork of the Mount Trumbull Loop

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3643 11336 3669 11348 3670 11343 3644 11329

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
174 
WGUS75 KVEF 112054
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
154 PM PDT Sun Aug 11 2024

AZC015-112200-
/O.CON.KVEF.FF.W.0047.000000T0000Z-240811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
154 PM MST Sun Aug 11 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 154 PM MST, Doppler radar indicated only light rain still falling 
on the west fork of the Mount Trumbull Loop. Very heavy rain fell 
uphill from the road earlier, and the water could still be flowing 
over the road.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  West fork of the Mount Trumbull Loop

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3643 11336 3669 11348 3670 11343 3644 11329

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
693 
WGUS75 KVEF 112151
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
251 PM PDT Sun Aug 11 2024

AZC015-112201-
/O.EXP.KVEF.FF.W.0047.000000T0000Z-240811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
251 PM MST Sun Aug 11 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON FOR 
NORTHEASTERN MOHAVE COUNTY...

Rain had ended over the west fork of the Mount Trumbull Loop, and 
flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3643 11336 3669 11348 3670 11343 3644 11329

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 8:20 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 11, 8:20 AM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
820 AM PDT Sun Aug 11 2024

.SYNOPSIS...Monsoonal moisture will continue to provide fuel
for thunderstorms across southern Nevada, northwest Arizona and
eastern San Bernardino County through Monday. Above normal
temperatures will continue as high pressure persists over the
southwestern states. Drier air is forecast to push into the region
Tuesday and much of the coming week, reducing thunderstorm chances
and bringing more normal August temperatures to the region.

&&

.UPDATE...Clear skies over most of the forecast area this morning
aside from some residual cloud cover over southern Mohave COunty and
the far northern Great Basin. Today's setup is shaping up to be
similar to yesterday. This morning's Las Vegas sounding shows 1.4
inches of PWAT and mesoscale analysis indicates even greater values
up to 1.8 inches further south down the Colorado River. Moisture
quickly drops off to the northwest of Las Vegas - while dew points
are in the low 60s in the Las Vegas Valley, they fall to the low 40s
around Desert Rock. With clear skies, plenty of moisture, and
adequate instability, high resolution guidance shows convection
starting in the early afternoon with the greatest coverage in
southern Nevada and far northwest Arizona.

.SHORT TERM...through tonight.

Isolated showers and thunderstorms continuing at this hour across
northern Mohave County. One specific storm has become anchored to
the Virgin Mountains southeast of Mesquite and is dumping heavy rain
which has prompted the issuance of a flood advisory. Radar
estimating between 1"-1.40".

Large scale features remain unchanged from yesterday. Weak inverted
trough to our south over the lower CRV/Baja Peninsula will remain
sandwiched between high pressure centered over the eastern Pacific
and the other over New Mexico/Texas. Flow around these features is
producing a region of deformation over the Mojave Desert/southern
Nevada. Guidance shows best instability across eastern Lincoln and
northern Mohave Counties this afternoon where CAPE values are
projected to range between 1000J/kg-1500J/kg. This area will also
lie under an area of more favorable divergence aloft associated with
the deformation zone. Precipitable water values across southern
Nevada and northwest Arizona will be running up to 175% of normal.
We'll see how the airmass recovers from yesterday's late
afternoon/evening storms over Mohave County but given what happened
yesterday a few storms will be capable of producing heavy rain
leading to localized flooding.

The western half of the forecast area will remain dry,hot and breezy
as south to southwest breezes increase in the western Mojave Desert,
Death Valley NP and Nye County.

.LONG TERM...Monday through Saturday.

Increasing southwesterly flow aloft will bring a drying and cooling
trend to the region as troughing develops across the West. This will
mark another extended break period from the monsoon, with moisture
becoming confined to Northwest Arizona. In fact, by Wednesday and
Thursday, even most of Northwest Arizona will likely be mostly dry.
Meanwhile, temperatures will respond with a gradual cooling trend,
falling closer to mid-August normals and complimented by
southwesterly afternoon breezes.

Forecast confidence decreases Friday onward as some ensemble members
suggest the western US trough shifting westward and allowing the
monsoon high to build back towards the Four Corners. This would
allow for a more southerly flow pattern and potentially draw some
monsoonal moisture back into our eastern zones. Alternatively, other
guidance maintains a general troughing pattern over the region and
keeps dry air locked into the area. Ensemble members are roughly
split on the two options, so for now a modest increase in storm
chances return to mainly northwest Arizona Friday and Saturday, with
temperatures remaining near seasonal normals.

&&

.AVIATION...For Harry Reid...Outside of any convective influence,
expecting southerly breezes to persist through the TAF period.
Speeds in the morning and overnight hours in the 6-10 knot range,
while increasing to 10-15 knots in the afternoon with gusts 20-30
knots. While there is potential for convection in/around the valley,
the threat is not as high as it was yesterday. Latest guidance
suggests a 20-30% chance of a storm and gusty outflow in the valley.
FEW-SCT clouds at or above 10kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...The threat of storms and gusty outflow at the area TAF
sites looks to be notably lower than yesterday, with 20-30% chances
in the Las Vegas Valley and 10-20% chances in the Colorado River
Valley. Outside of any convective influences, expect breezy south
winds to persist at these sites. Farther west at KDAG and KBIH,
mostly typical diurnal wind patterns are forecast. FEW-SCT clouds at
or above 10kft.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Meltzer
SHORT TERM...Pierce
LONG TERM...Outler
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:06 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 5:32 PM MSTSevere Thunderstorm WarningVEFMohave28 min
Aug 10, 5:44 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 6:01 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Aug 10, 6:13 PM MSTFlash Flood Warning Considerable damage threatVEFMohave5 hr
Aug 10, 7:00 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 11, 1:47 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 11, 2:15 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 11, 2:17 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.